OR WAIT null SECS
Clostridium difficile is the major cause of nosocomial antibiotic-associated diarrhea with the potential risk of progressing to severe clinical outcomes including death. It is not unusual for Clostridium difficile infection to progress to complications of toxic megacolon, bowel perforation and even Gram-negative sepsis following pathological changes in the intestinal mucosa. These complications are however less commonly seen in community-acquired Clostridium difficile infection than in hospital-acquired Clostridium difficile infection. Heslop et al. (2013) report on what they believe to be the first case of community-acquired Clostridium difficile infection of its type seen in Jamaica.
They describe the case of a 22-year-old female university student who was admitted to the University Hospital of the West Indies, Jamaica with a presumptive diagnosis of pseudomembranous colitis PMC. She presented with a five-day history of diarrhea following clindamycin treatment for coverage of a tooth extraction due to a dental abscess. Her clinical condition deteriorated and progressed from diarrhoea to toxic megacolon, bowel perforation and Gram-negative sepsis. Clostridium difficile NAP12/ribotype 087 was isolated from her stool while blood cultures grew Klebsiella pneumoniae. Despite initial treatment intervention with empiric therapy of metronidazole and antibiotic clearance of Klebsiella pneumoniae from the blood, the patient died within 10 days of hospital admission.
The researchers believe that clindamycin used for coverage of a dental abscess was an independent risk factor that initiated the disruption of the bowel micro-flora, resulting in overgrowth of Clostridium difficile NAP12/ribotype 087. This uncommon strain, which is the same ribotype (087) as ATCC 43255, was apparently responsible for the increased severity of the infection and death following toxic megacolon, bowel perforation and pseudomembranous colitis involving the entire large bowel. K. pneumoniae sepsis, resolved by antibiotic therapy was secondary to Clostridium difficile infection. The case registers community-acquired Clostridium difficile infection as producing serious complications similar to hospital-acquired Clostridium difficile infection and should be treated with the requisite importance. Their research was published in BMC Infectious Diseases.Â
Reference: Heslop OD, Roye-Green K, Coard K and Michael R Mulvey MR. Case report: A unique strain of community-acquired Clostridium difficile in severe complicated infection and death of a young adult. BMC Infectious Diseases 2013, 13:299 doi:10.1186/1471-2334-13-299